North Dakota, 2013Damaging Winds in North Dakota, August 28 to 29, 2013
August 28 to 29, 2013 · NWS BIS · 9 events in 7 counties and zones
Severe Thunderstorm Watch number 500 was in effect during this event. Strong to severe thunderstorms, which developed during the late afternoon and evening in eastern Montana, organized into a north to south band of storms as they approached far western North Dakota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe Thunderstorm Watch number 500 was in effect during this event.
Strong to severe thunderstorms, which developed during the late afternoon and evening in eastern Montana, organized into a north to south band of storms as they approached far western North Dakota. A short wave trough riding over an upper level ridge across northern Montana proved to be the trigger mechanism for convection, which was sustained across west and central North Dakota through the early morning hours of the 29th. The severe thunderstorms produced widespread severe wind gusts and heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 28, 7:49 PM MST, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 28, 7:49 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
949 PM CDT WED AUG 28 2013
.UPDATE...
ISSUED AT 949 PM CDT WED AUG 28 2013
UPDATED THE FORECAST TO BROAD-BRUSH SEVERE CHANCES ACROSS WESTERN
NORTH DAKOTA AFTER MIDNIGHT TONIGHT. ONGOING CONVECTION OVER
EASTERN MONTANA CONTINUES TO RE-DEVELOP AS IT MOVES INTO AN
ENVIRONMENT CHARACTERIZED BY SURFACE-BASED CAPE VALUES AROUND
1800 J/KG.
THE STORM 35 MILES SOUTHWEST OF GLENDIVE IS FOLLOWING THE RIGHT-
MOVER SUPERCELL VECTOR AND HAS BEEN ABLE TO SUSTAIN ITSELF AND
PRODUCE SEVERE THUNDERSTORM CHARACTERISTICS. SO FAR PING PONG BALL
SIZED HAIL HAS BEEN REPORTED WITH THIS CELL. AT ITS CURRENT
TRAJECTORY...IT SHOULD CROSS INTO WESTERN SLOPE COUNTY AFTER 11
PM CDT/10 PM MDT. WILL CONTINUE TO MONITOR TRENDS.
THE UPDATED PRODUCTS HAVE BEEN SENT.
UPDATE ISSUED AT 737 PM CDT WED AUG 28 2013
CONVECTION IS HAVING A DIFFICULT TIME INITIATING ACROSS WESTERN
AND CENTRAL NORTH DAKOTA LATE THIS AFTERNOON. LAPS ANALYSIS
INDICATES PERSISTENT CIN ACROSS THE REGION WITH -40 J/KG OVER THE
NORTH AND -160 J/KG OVER THE SOUTH.
UPSTREAM...THUNDERSTORMS HAVE DEVELOPED AHEAD OF AN APPROACHING
SHORTWAVE IN MONTANA. IF THE SEVERE THUNDERSTORM ABOUT 45 MILES
SOUTHEAST OF GLASGOW MAINTAINS ITS STRUCTURE AND TRAJECTORY...IT
COULD CROSS INTO NORTH DAKOTA ABOUT 20 MILES WEST OF WILLISTON
AROUND MIDNIGHT. A LINE OF THUNDERSTORMS ASSOCIATED WITH THE
PARENT WAVE SHOULD CROSS INTO NORTH DAKOTA WELL AFTER MIDNIGHT.
GIVEN THE HIGH FREEZING LEVELS...SCALED BACK THE HAIL THREAT TO
SMALL HAIL. HOWEVER...DAMAGING WINDS WILL STILL BE A THREAT
PRIMARILY NORTH TONIGHT. STRONG CAPPING OVER SOUTHERN NORTH DAKOTA
(700MB TEMPS AT 12C PER 00Z KBIS SOUNDING) SHOULD INHIBIT TALL
CONVECTIVE DEVELOPMENT SOUTH. THE SHORT RANGE MODELS CONTINUE TO
PROG HEAVY RAINFALL POSSIBLE OVER THE NORTHERN JAMES RIVER BASIN
AFTER MIDNIGHT TONIGHT. CONTINUED TO INDICATE HEAVY RAIN IN THE
FORECAST FOR THE AFFECTED AREAS AS A RESULT.
THE UPDATED PRODUCTS HAVE BEEN SENT.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 259 PM CDT WED AUG 28 2013
MAIN CONCERNS THIS FORECAST WILL BE POTENTIAL FOR HEAVY RAIN AND
SEVERE THUNDERSTORMS. WARM AND UNSTABLE AIR REMAINS PREVALENT ACROSS
WEST AND CENTRAL NORTH DAKOTA THIS WEDNESDAY AFTERNOON. PRIMARY
DIFFERENCE FROM TUESDAY AFTERNOON IS LACK OF AFTERNOON CLOUD COVER
AND THE WARMER TEMPS TODAY WILL JUICE UP THE LOWER LEVELS WEST AND
NORTH AS CAP IS REDUCED/ERODED BY THIS EVENING. NAM FORECAST K INDEX
VALUES BETWEEN 35 AND 40 FROM KISN-KMOT-KBIS-KJMS AND ASSOCIATED HIGH
PRECIPITABLE WATER SUGGEST POTENTIAL FOR HEAVY RAINFALL. CONCERN FOR
FLASH FLOODING IS MITIGATED A LITTLE BY DRY SOILS...BUT WILL MENTION
HEAVY RAIN IN THE FORECAST HIS EVENING AND TONIGHT. ONE TO TWO INCH
RAINFALL AMOUNTS...ISOLATED 3 INCH...WILL BE POSSIBLE FROM WEST
CENTRAL THROUGH THE JAMES RIVER VALLEY THROUGH SUNRISE THURSDAY
MORNING. THIS WILL APPROACH THE 3/6 HOUR FLASH FLOOD GUIDANCE OVER
CENTRAL TO EASTERN NORTH DAKOTA. IN ADDITION TO THE HEAVY RAIN...THE
THREAT FOR SEVERE WEATHER CONTINUES THIS EVENING AND TONIGHT ACROSS
MISCHA OF WEST AND CENTRAL NORTH DAKOTA. CONVECTIVE MODELS...WHILE
NOT TOTALLY CONSISTENT IN TIMING AND AREA...STILL SUGGEST A LINEAR
CONVECTIVE SYSTEM WITH BOWING LINE SEGMENTS...SO STRING WINDS AND
HAIL WILL BE THE MAIN THREATS. ON THURSDAY...THE REMNANTS OF THE
CONVECTIVE SYSTEM WILL BE LEAVING THE REGION. HIGHS AGAIN THURSDAY
WILL BE IN THE UPPER 80S TO MID 90S. HEAT INDEXES APPROACH UPPER 90S
SOUTH CENTRAL. BELIEVE THIS WILL BE BELOW ADVISORY CRITERIA.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 259 PM CDT WED AUG 28 2013
FOCUS IN THE LONG TERM ARE ON THE POTENTIAL FOR SEVERE WEATHER
FRIDAY AFTERNOON AND NIGHT...THEN TEMPERATURE TRENDS WITH THE
PROGRESSION OF THE UPPER RIDGE THROUGH THE NORTHERN PLAINS.
THE LATEST 12 UTC MODEL RUNS ARE IN GOOD AGREEMENT ON A COLD
FRONT MOVING INTO THE WESTERN PART OF NORTH DAKOTA LATE FRIDAY
AFTERNOON AND PUSHING EAST THROUGH THE NIGHT. OVERALL PARAMETERS ARE
NOT ALL THAT IN FAVOR OF WIDESPREAD SEVERE WEATHER...HOWEVER WITH
AMPLE DAYTIME HEATING...DECENT LOW LEVEL MOISTURE AHEAD OF THE FRONT
AND STEEP MID LEVEL LAPSE RATES THE FRONTAL PASSAGE HAS THE
POTENTIAL FOR SCATTERED STRONG WITH ISOLATED SEVERE STORMS WITH THE
BEST CHANCE IN THE WESTERN COUNTIES OF NORTH DAKOTA. THAT BEING SAID
THE LATEST 12 UTC GFS HAS NO PRECIPITATION FOR THE FRONTAL PASSAGE IN
THE WEST DURING THE AFTERNOON AND EARLY EVENING ON FRIDAY. IT IS
CERTAINLY AN OUTLIER AS NEARLY EVERY OTHER MODEL RUN HAS THE WEST
PEGGED DURING THE FRONTAL PASSAGE DURING THE AFTERNOON AND EARLY
EVENING ON FRIDAY. THIS TIME FRAME WILL HAVE TO BE WATCHED OVER THE
NEXT COUPLE MODEL RUNS TO SEE WHETHER OR NOT THE GFS REMAINS AN
OUTLIER OR MOVES TOWARD OTHER MODEL SOLUTIONS.
BY SATURDAY...THE LATEST 12 UTC MODEL CONSENSUS HAS THE UPPER AIR
PATTERN TRANSITIONING TO NORTHWEST FLOW OVER NORTH
DAKOTA...PROVIDING COOLER HIGHS IN THE 70S AND 80S SUNDAY INTO EARLY
NEXT WEEK. LATEST 12 UTC RUNS OF THE GFS AND ECMWF HAVE CHANGED FROM
YESTERDAYS RUNS...KEEPING THE RIDGE OVER THE ROCKIES AND NORTHWEST
FLOW ALOFT INTO MID NEXT WEEK OVER NORTH DAKOTA...SUGGESTING HIGHS
IN THE 80S TO UPPER 70S WOULD STICK AROUND THROUGH MID NEXT WEEK.
WHEREAS YESTERDAYS 12 UTC RUNS OF THE GFS AND ECMWF HAD THE UPPER
LEVEL RIDGE MOVING OVER THE NORTHERN PLAINS LATE MONDAY...SUGGESTING
HIGHS COULD GET BACK IN THE UPPER 80S TO 90S BY MID NEXT WEEK IN
CENTRAL AND WESTERN NORTH DAKOTA.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 737 PM CDT WED AUG 28 2013
A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS WESTERN AND
CENTRAL NORTH DAKOTA TONIGHT. GIVEN THE TIMING
UNCERTAINTIES...INDICATED VCTS IN THE TAFS DURING THE PERIOD WHEN
THE GREATEST THUNDERSTORM CHANCES ARE EXPECTED. EACH AFFECTED
TERMINAL AERODROME SHOULD BRIEFLY EXPERIENCE MVFR/IFR CONDITIONS
ASSOCIATED WITH THUNDERSTORMS. HOWEVER...DUE TO THE SMALL WINDOW
(AROUND 20 MINUTES)...KEPT TEMPO GROUPS OUT OF THE TAFS FOR NOW.
WILL RE-EVALUATE FOR THE 06Z TAF ISSUANCE.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...TM
SHORT TERM...WAA
LONG TERM...MM
AVIATION...TM
Hazardous weather outlook, Aug 28, 7:38 PM MST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
938 PM CDT WED AUG 28 2013
NDZ001-002-009-010-017-018-031>033-040-041-043-044-300245-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
938 PM CDT WED AUG 28 2013 /838 PM MDT WED AUG 28 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BECOME LIKELY AFTER MIDNIGHT. SOME
THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND
NIGHT...MAINLY WEST OF HIGHWAY 83.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT THUNDERSTORM WINDS AND/OR HAIL
SIZES TO THE NATIONAL WEATHER SERVICE AT 1-800-247-0212.
NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-300245-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
938 PM CDT WED AUG 28 2013 /838 PM MDT WED AUG 28 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BECOME LIKELY AFTER MIDNIGHT. SOME
THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL...PRIMARILY OVER THE
NORTHERN JAMES RIVER BASIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES WILL LINGER INTO THURSDAY MORNING.
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND
NIGHT...MAINLY WEST OF HIGHWAY 83.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
TM
In the hours before
Special weather statement, Aug 28, 9:00 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1100 PM CDT WED AUG 28 2013
NDZ017-031-032-290500-
BILLINGS-GOLDEN VALLEY-MCKENZIE-
1000 PM MDT WED AUG 28 2013
...LINE OF THUNDERSTORMS MOVING TOWARD SOUTHWESTERN MCKENZIE COUNTY
AND WESTERN GOLDEN VALLEY COUNTY ...
AT 1000 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
SKAAR TO 15 MILES NORTH OF WIBAUX TO 17 MILES WEST OF WIBAUX...AND
MOVING NORTHEAST AT 40 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...VERY HEAVY RAIN...WILL
ACCOMPANY THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
SKAAR...
TROTTERS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO
FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
SIMOSKO
Special weather statement, Aug 28, 9:15 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1115 PM CDT WED AUG 28 2013
NDZ031-290515-
GOLDEN VALLEY-
1015 PM MDT WED AUG 28 2013
...A STRONG THUNDERSTORM IS MOVING TOWARDS GOLDEN VALLEY COUNTY...
AT 1012 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF CARLYLE...OR 53 MILES NORTHWEST
OF BOWMAN...MOVING EAST AT 35 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...VERY HEAVY RAIN...WILL
ACCOMPANY THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GOLVA...
SENTINEL BUTTE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.
SIMOSKO
Special weather statement, Aug 28, 9:52 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1152 PM CDT WED AUG 28 2013
NDZ017-031-032-290515-
BILLINGS ND-GOLDEN VALLEY ND-MCKENZIE ND-
1052 PM MDT WED AUG 28 2013
...STRONG THUNDERSTORMS TO IMPACT SOUTHWESTERN MCKENZIE...NORTHERN
GOLDEN VALLEY AND NORTHWESTERN BILLINGS COUNTIES...
AT 1047 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
CRANE TO 9 MILES SOUTHEAST OF TROTTERS...AND MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
SATHER DAM...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. THOSE WORKING OUTDOORS ON ELEVATED STRUCTURES
SHOULD SEEK SHELTER AS DANGEROUS FREQUENT LIGHTNING IS OCCURRING
WITH THESE STORMS.
AYD
Thunderstorm Wind, McKenzie
- When
- August 28, 10:40 PM MST to 10:45 PM MST
- Where
- McKenzie County, 31.41 mi W of Grassy Butte
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.370, -103.920
Very heavy rain accompanied the strong winds.
Thunderstorm Wind, McKenzie
- When
- August 28, 10:45 PM MST to 10:50 PM MST
- Where
- McKenzie County, 0.83 mi SE of Alexander
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.840, -103.640
Very heavy rain accompanied the strong winds.
Thunderstorm Wind, Williams
- When
- August 29, 12:03 AM CST to 12:08 AM CST
- Where
- Williams County, 0.46 mi W of Williston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.150, -103.630
Very heavy rain accompanied the strong winds.
Thunderstorm Wind, Dunn
- When
- August 28, 11:55 PM MST to August 29, 12:00 AM MST
- Where
- Dunn County, 1.38 mi N of Dunn Center
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.370, -102.630
Heavy rain accompanied the strong winds.
Thunderstorm Wind, Mercer
- When
- August 29, 1:48 AM CST to 1:53 AM CST
- Where
- Mercer County, 0.69 mi S of Beulah
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.260, -101.780
Heavy rain accompanied the strong winds.
Thunderstorm Wind, Burleigh
- When
- August 29, 2:48 AM CST to 2:53 AM CST
- Where
- Burleigh County, 0.84 mi NW of Bismarck
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 46.810, -100.780
Thunderstorm Wind, McLean
- When
- August 29, 2:55 AM CST to 3:05 AM CST
- Where
- McLean County, 0.83 mi NW of Washburn
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 47.290, -101.030
Heavy rain and small hail accompanied the strong winds.
Thunderstorm Wind, Burleigh
- When
- August 29, 3:27 AM CST to 3:32 AM CST
- Where
- Burleigh County, 2.46 mi WSW of Driscoll
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.840, -100.180
Heavy rain accompanied the strong winds.
Thunderstorm Wind, Wells
- When
- August 29, 4:25 AM CST to 4:30 AM CST
- Where
- Wells County, 3.1 mi SSE of Sykeston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.430, -99.350
Heavy rain accompanied the strong winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in South Dakota, August 28, 2013$252,000 · 1.75 in hail · 3 events
- Flash Flooding and Damaging Wind in West Virginia, August 28, 2013$142,000 · 50 kt wind · 8 events
- Flash Flood in New Hampshire, August 28, 2013$100,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, August 28, 2013$85,000 · 65 kt wind · 3 events
- Flash Flood in Vermont, August 28, 2013$50,000 · 1 event
- Damaging Winds and Lightning Strike in Kentucky, August 28, 2013$30,000 · 50 kt wind · 3 events
- Flash Flood and Debris Flow in Pennsylvania, August 28, 2013$750 · 50 kt wind · 22 events
- Flash Flood in New York, August 28, 2013$25,000 · 1 event
- Damaging Wind in Ohio, August 28, 2013$25,000 · 50 kt wind · 1 event
- Flash Flood in Maine, August 28, 2013$25,000 · 1 event
- Damaging Winds in Montana, August 28 to 30, 201362 kt wind · 16 events
- Hail and Damaging Winds in Montana, August 28, 20131.5 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465174, 465175, 465178, 465177, 465185, 465187, 465189, 465192, 465197.